open access

Vol 47, No 1 (2015)
Review articles
Submitted: 2015-03-06
Get Citation

Heparin-induced thrombocytopenia

Łukasz J. Krzych, Elżbieta Nowacka, Piotr Knapik
DOI: 10.5603/AIT.2015.0006
·
Anaesthesiol Intensive Ther 2015;47(1):63-76.

open access

Vol 47, No 1 (2015)
Review articles
Submitted: 2015-03-06

Abstract

Heparin-induced thrombocytopenia (HIT) is a clinical immune-mediated syndrome; symptoms of HIT result from the development of arterial and venous thrombosis and are correlated with the severity of the thrombocytopenia. In all patients receiving heparin preparations in intensive care units, platelet counts should be monitored every 2−3 days throughout therapy, particularly during days 4−14 when HIT is most likely to develop. The major screening tests should always involve a clinical assessment of HIT probability (4Ts or HEP scoring systems) and enzymatic immunoassays (IgG antibodies) for patients with a moderate to high risk of HIT. The full possibilities of such advanced diagnostic procedures are limited in Poland because functional tests are still not widely available. If the diagnosis is questionable, all heparin preparations should be withdrawn and an alternative method of anticoagulation instituted until HIT has been conclusively excluded. The use of new-generation anticoagulants (direct thrombin or Xa factor inhibitors) is currently considered the treatment of choice. Old-generation anticoagulants should not be administered (vitamin K antagonists) as they can aggravate thrombosis. If administered, their action should be reversed by vitamin K once HIT is confirmed. Antithrombotic therapy with “new” anticoagulants should be carried out at least until platelet counts return to the baseline values; the recommended duration of therapy is 4 weeks in patients with isolated thrombocytopenia or 4 months in those with thrombotic complications. Vitamin K antagonists should not be applied until the normal platelet count is restored (usually > 150 G L-1). When the therapy with vitamin K antagonists is reintroduced, "old" antagonists should be administered simultaneously with a "new" anticoagulant for at least 5 days due to an initial decrease in protein C concentration concentration, provided that the therapeutic value of INR is maintained (> 2) for at least 2 days.

Abstract

Heparin-induced thrombocytopenia (HIT) is a clinical immune-mediated syndrome; symptoms of HIT result from the development of arterial and venous thrombosis and are correlated with the severity of the thrombocytopenia. In all patients receiving heparin preparations in intensive care units, platelet counts should be monitored every 2−3 days throughout therapy, particularly during days 4−14 when HIT is most likely to develop. The major screening tests should always involve a clinical assessment of HIT probability (4Ts or HEP scoring systems) and enzymatic immunoassays (IgG antibodies) for patients with a moderate to high risk of HIT. The full possibilities of such advanced diagnostic procedures are limited in Poland because functional tests are still not widely available. If the diagnosis is questionable, all heparin preparations should be withdrawn and an alternative method of anticoagulation instituted until HIT has been conclusively excluded. The use of new-generation anticoagulants (direct thrombin or Xa factor inhibitors) is currently considered the treatment of choice. Old-generation anticoagulants should not be administered (vitamin K antagonists) as they can aggravate thrombosis. If administered, their action should be reversed by vitamin K once HIT is confirmed. Antithrombotic therapy with “new” anticoagulants should be carried out at least until platelet counts return to the baseline values; the recommended duration of therapy is 4 weeks in patients with isolated thrombocytopenia or 4 months in those with thrombotic complications. Vitamin K antagonists should not be applied until the normal platelet count is restored (usually > 150 G L-1). When the therapy with vitamin K antagonists is reintroduced, "old" antagonists should be administered simultaneously with a "new" anticoagulant for at least 5 days due to an initial decrease in protein C concentration concentration, provided that the therapeutic value of INR is maintained (> 2) for at least 2 days.
Get Citation

Keywords

heparin-induced thrombocytopenia, aetiology, diagnostics, therapy

About this article
Title

Heparin-induced thrombocytopenia

Journal

Anaesthesiology Intensive Therapy

Issue

Vol 47, No 1 (2015)

Pages

63-76

DOI

10.5603/AIT.2015.0006

Bibliographic record

Anaesthesiol Intensive Ther 2015;47(1):63-76.

Keywords

heparin-induced thrombocytopenia
aetiology
diagnostics
therapy

Authors

Łukasz J. Krzych
Elżbieta Nowacka
Piotr Knapik

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

VM Media sp. z o.o. VM Group sp.k., Grupa Via Medica, Świętokrzyska 73 St., 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl